Iowa, 2022Hail and Damaging Winds in Iowa, May 30, 2022
May 30, 2022 · NWS FSD · 11 events in 5 counties and zones
There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $86,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was barely a break between the exit of the earlier morning severe convection, and development of the next round during the later morning and early afternoon on May 30th across southeast South Dakota. A series of impulses moved northeast during the day, with a leading strong wave moving out of Nebraska by early afternoon. Storms blossomed near a cold frontal boundary toward the James River Valley, despite the limited diurnal destabilization, due to steep mid-level lapse rates which brought MLCAPE up to 1500-2000J/kg in the warm sector. Strong mid-level winds led to long, linear hodographs, but strong deep-layer forcing eventually resulted in an evolution toward linear structures with mainly damaging wind. Near the core of the upper level wave, a secondary band of thunderstorms developed across Nebraska during the late afternoon and raced northeastward through early evening, featuring mainly damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 30, 12:12 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 30, 12:12 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
112 PM CDT Mon May 30 2022
.UPDATE...
Issued at 110 PM CDT Mon May 30 2022
Extended the Wind Advisory further west to account for gusty winds
up to 50 mph possible outside of thunderstorms through the
evening.
Additionally, concern is growing via the latest hi-res runs that
strong wind gusts of 50-60+ mph will mix down via the sting jet behind
the departing storms/sfc low this evening. Will be monitoring this
potential for additional wind related headlines.
&&
.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Mon May 30 2022
Very complex forecast over the next 18-24 hours, with multiple
waves of storms possibly rotating northward across the forecast
area through this afternoon/early evening, as an intensifying
mid-upper level trough lifts from Nebraska into South Dakota.
Extremely difficult to pin down timing of the potential waves,
though could be seeing the first signs of the next wave developing
in central Nebraska near the KLNX radar as of 09Z. While seeing
little consensus in timing among various CAMs at this point,
there is greater consensus in the potential for strong to severe
storms scattered along a line which lifts north through our South
Dakota counties. Early-mid morning activity may be more isolated,
as it will be moving through air mass which is still recovering
from overnight storms and favoring elevated convection, with
isolated large hail as the primary threat.
Storms which approach late morning through the afternoon more
likely to be on the stronger side as cap erodes and potential for
surface based activity increases. Steep mid level lapse rates and
robust deep layer shear expected, with the latter in response to
the increasing mid to upper level winds. Forecast hodographs are
largely linear, favoring damaging winds with small bowing
clusters. However, as storms approaching a northward moving warm
front, or develop along an eastward moving dry line, enhanced low
level shear may favor a more concentrated tornadic potential.
Although some differences in timing exist, general consensus shows
a diminishing severe threat across our forecast area by 8-9pm, if
not before.
Aside from the storms, the southerly low level jet will aid in
producing strong southerly winds across eastern portions of the
forecast area today. Could be marginal, but gusts near 45 mph are
possible near/east of a Yankton to Sioux Falls to Ivanhoe line.
Tonight, the surface/upper low lift north of the area, with cooler
westerly flow taking over. Moisture wrapping around the system
will keep a chance of showers or isolated non-severe thunderstorms
across western portions of the area tonight into early Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 425 AM CDT Mon May 30 2022
Cooler air will dominate through midweek as the upper low lifts
into Canada and a cool front pushes southeast through the region
on Tuesday. We should then remain in a dry pattern through the
latter half of the work week, with temperatures slowly trending
toward seasonable levels. Subtle waves sliding through the west-
northwest upper level flow could bring a chance of precipitation
continued seasonably cool temperatures to the region next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM CDT Mon May 30 2022
MVFR ceilings and scattered showers and thunderstorms, mainly
impacting near KHON, will continue to stream through eastern SD
and into southwest MN this afternoon. Additional development of
strong to severe storms is likely along and east of the I-29
corridor late this afternoon through 31/00z, including near KFSD
and KSUX, but confidence in exact timing/location is too low to
include in TAF at this time. Any thunderstorms will likely have
gusty and erratic winds as well as MVFR to IFR conditions. Storms may
produce gusty erratic or damaging winds, large hail, torrential
rain, or a tornado.
Behind the storms this evening, southwest winds will ramp up with
gusts up to 50 kts possible. Winds should weaken gradually
overnight but MVFR stratus is expected to prevail overnight after
storm activity moves out.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ040-055-056-061-
062-065>071.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 8 PM CDT this evening for NEZ013-014.
&&
UPDATE...BP
SHORT TERM...JH
LONG TERM...JH
AVIATION...BPHazardous weather outlook, May 30, 3:44 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Mon May 30 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
444 AM CDT Mon May 30 2022
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Yet another round of severe weather appears likely today.
Isolated strong to severe storms are possible early this morning,
mainly west of I-29. However, the greater threat will come from
late morning into early this evening, though specific timing and
location details are still somewhat uncertain. All modes of severe
weather are possible today, including a few tornadoes, very large
hail, damaging winds, and perhaps localized flash flooding.
If you have outdoor plans for the Memorial Day holiday, be sure
to stay weather aware. Know where the nearest sturdy shelter is
located, and be prepared to seek shelter quickly should severe
storms develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely today, mainly between 10 am this
morning and 8 pm this evening.
In the hours before
Local storm report, May 30, 11:58 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL AVON 43.01N 98.07W
05/30/2022 E0.88 INCH BON HOMME SD TRAINED SPOTTER
&&
MMLocal storm report, May 30, 12:46 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL HOWARD 44.01N 97.53W
05/30/2022 E0.75 INCH MINER SD EMERGENCY MNGR
&&
MMLocal storm report, May 30, 12:53 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND GST 2 E SALEM 43.72N 97.35W
05/30/2022 E55 MPH MCCOOK SD TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 40-55 MPH WINDS.
&&
MMLocal storm report, May 30, 12:58 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG SALEM 43.72N 97.39W
05/30/2022 MCCOOK SD LAW ENFORCEMENT
MAYOR OR SALEM REPORTED THAT POWER IS OUT
THROUGHOUT THE TOWN.
&&
MMLocal storm report, May 30, 1:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
229 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FUNNEL CLOUD 2 S VOLGA 44.29N 96.92W
05/30/2022 BROOKINGS SD STORM CHASER
STORM CHASER REPORTED A BRIEF FUNNEL.
&&
MMLocal storm report, May 30, 1:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD MADISON 44.00N 97.11W
05/30/2022 LAKE SD TRAINED SPOTTER
REPORTED FUNNEL CLOUD DESCENDING AND THEN
ASCENDING AT 241ST AND 453RD.
&&
APThunderstorm Wind, Woodbury
- When
- May 30, 1:41 PM CST to 1:43 PM CST
- Where
- Woodbury County, 3.35 mi WNW of Sioux City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.520, -96.440
A large tree was taken down by thunderstorm winds.
Hail, Cherokee
- When
- May 30, 2:55 PM CST to 2:57 PM CST
- Where
- Cherokee County, Marcus
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.820, -95.800
Hail, O'Brien
- When
- May 30, 3:15 PM CST to 3:18 PM CST
- Where
- O'Brien County, Hartley
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -95.480
Quarter to half-dollar size hail fell for a few minutes.
Hail, Dickinson
- When
- May 30, 3:35 PM CST to 3:37 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.450, -95.320
Thunderstorm Wind, Dickinson
- When
- May 30, 3:36 PM CST to 3:38 PM CST
- Where
- Dickinson County, 0.85 mi SE of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $85,000
- Reported by
- Public
- Coordinates
- 43.460, -95.310
Wind-driven dime size hail caused some damage to vegetation.
Thunderstorm Wind, Dickinson
- When
- May 30, 3:37 PM CST to 3:39 PM CST
- Where
- Dickinson County, 1.38 mi S of Lake Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.450, -95.320
A few 6 to 8 inch diameter branches were downed by thunderstorm winds, as well as a 15 inch limb which blocked a city street.
Thunderstorm Wind, Dickinson
- When
- May 30, 3:37 PM CST to 3:39 PM CST
- Where
- Dickinson County, 1 mi E of Lake Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.470, -95.300
Thunderstorm winds dislodged locked machine shed doors.
Hail, Dickinson
- When
- May 30, 3:43 PM CST to 3:44 PM CST
- Where
- Dickinson County, 6.91 mi SW of Fuller Fld Arpt
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.270, -95.260
Hail, Dickinson
- When
- May 30, 3:52 PM CST to 3:54 PM CST
- Where
- Dickinson County, Triboji Beach
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.430, -95.180
Thunderstorm Wind, O'Brien
- When
- May 30, 5:52 PM CST to 5:54 PM CST
- Where
- O'Brien County, 1.71 mi SE of Sheldon Muni Arpt
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.200, -95.810
A few moderate-sized tree limbs were downed by thunderstorm winds.
Thunderstorm Wind, Osceola
- When
- May 30, 5:52 PM CST to 5:54 PM CST
- Where
- Osceola County, 1.47 mi SSE of Ashton
- Measured
- 54 kt (62 mph) measured gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -95.790
A mobile mesonet station measured a 62 mph wind gust. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, May 30, 2022$6.1 million · EF2 · 52 events
- Tornadoes and Hail in Minnesota, May 30, 2022$635,000 · EF2 · 89 events
- Tornadoes and Flash Flooding in South Dakota, May 30, 2022EF3 · 19 events
- Tornadoes and Hail in South Dakota, May 30, 2022$279,000 · EF1 · 49 events
- Tornadoes and Hail in Minnesota, May 30, 2022$90,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Minnesota, May 30, 2022$125,000 · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Iowa, May 30, 2022EF1 · 9 events
- Tornado and Hail in Minnesota, May 30, 2022EF1 · 6 events
- Tornado and Damaging Winds in Minnesota, May 30, 2022EF0 · 24 events
- Flash Flood and Hail in Kansas, May 30 to 31, 20221 in hail · 13 events
- Damaging Winds in Minnesota, May 30, 2022$14,000 · 58 kt wind · 5 events
- Hail and Damaging Winds in Iowa, May 30, 20221 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033356, 1033357, 1033358, 1033359, 1033360, 1033361, 1033363, 1033364, 1033365, 1033367, 1033368.